Poincaré-type inequalities and finding good parameterizations

  • Jessica MerhejEmail author


A very important question in geometric measure theory is how geometric features of a set translate into analytic information about it. Reifenberg (Bull Am Math Soc 66:312–313, 1960) proved that if a set is well approximated by planes at every point and at every scale, then the set is a bi-Hölder image of a plane. It is known today that Carleson-type conditions on these approximating planes guarantee a bi-Lipschitz parameterization of the set. In this paper, we consider an n-Ahlfors regular rectifiable set \(M \subset \mathbb {R}^{n+d}\) that satisfies a Poincaré-type inequality involving Lipschitz functions and their tangential derivatives. Then, we show that a Carleson-type condition on the oscillations of the tangent planes of M guarantees that M is contained in a bi-Lipschitz image of an n-plane. We also explore the Poincaré-type inequality considered here and show that it is in fact equivalent to other Poincaré-type inequalities considered on general metric measure spaces.


Rectifiable set Carleson-type condition Poincaré-type condition p-Poincaré inequality Ahlfors regular Bi-Lipschitz image 

Mathematics Subject Classification

49Q15 51F99 



The author would like to thank T. Toro for her supervision, direction, and numerous insights into the subject of this project. The author was partially supported by the National Science Foundation DMS-0856687 and DMS-1361823 Grants, and by Notre Dame University.


  1. 1.
    Björn, A., Björn, J.: Nonlinear Potential Theory on Metric Spaces, vol. 17. European Mathematical Society (EMS), Zürich (2011)CrossRefzbMATHGoogle Scholar
  2. 2.
    Björn, J., Shanmugalingam, N.: Poincaré inequalities, uniform domains and extension properties for Newton–Sobolev functions in metric spaces. J. Math. Anal. Appl. 332(1), 190–208 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cheeger, J.: Differentiability of Lipschitz functions on metric measure spaces. Geom. Funct. Anal. 9(3), 428–517 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cheeger, J., Colding, T.H.: On the structure of spaces with Ricci curvature bounded below I. J. Differ. Geom. 46(3), 406–480 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Colding, T.H., Naber, A.: Lower Ricci curvature, branching and the bilipschitz structure of uniform Reifenberg spaces. Adv. Math. 249, 348–358 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    David, G., Semmes, S.: Singular integrals and rectifiable sets in \({ R}^n\): beyond Lipschitz graphs. Astérisque 193, 152 (1991)Google Scholar
  7. 7.
    David, G., Toro, T.: Reifenberg parameterizations for sets with holes. Mem. Am. Math. Soc. 215(vi+1012), 102 (2012)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Durand-Cartagena, E., Jaramillo, J.A., Shanmugalingam, N.: First order Poincaré inequalities in metric measure spaces. Ann. Acad. Sci. Fenn. Math. 38(1), 287–308 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hajłasz, P., Koskela, P.: Sobolev met Poincaré. Mem. Am. Math. Soc. 145(688), x+101 (2000)zbMATHGoogle Scholar
  10. 10.
    Keith, S.: Modulus and the Poincaré inequality on metric measure spaces. Math. Z. 245(2), 255–292 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Keith, S.: Measurable differentiable structures and the Poincaré inequality. Indiana Univ. Math. J. 53(4), 1127–1150 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Laakso, T.J.: Ahlfors \(Q\)-regular spaces with arbitrary \(Q>1\) admitting weak Poincaré inequality. Geom. Funct. Anal. 10(1), 111–123 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    LeVeque, R.J.: Finite Difference Methods for Ordinary and Partial Differential Equations. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2007)CrossRefzbMATHGoogle Scholar
  14. 14.
    Merhej, J.: On the geometry of rectifiable sets with Carleson and Poincaré-type conditions. Indiana Univ. Math. J. 66(5), 1659–1706 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Reifenberg, E.R.: Solution of the Plateau problem for \(m\)-dimensional surfaces of varying topological type. Bull. Am. Math. Soc. 66, 312–313 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Semmes, S.: Chord-arc surfaces with small constant. I. Adv. Math. 85(2), 198–223 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Semmes, S.: Chord-arc surfaces with small constant. II. Good parameterizations. Adv. Math. 88(2), 170–199 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, vol. 3. Australian National University, Centre for Mathematical Analysis, Canberra (1983)Google Scholar
  19. 19.
    Toro, T.: Doubling and flatness: geometry of measures. Not. Am. Math. Soc. 44(9), 1087–1094 (1997)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsNotre Dame UniversityZouk MosbehLebanon

Personalised recommendations